Omeprazole-associated digoxin toxicity

South Med J. 2007 Apr;100(4):400-2. doi: 10.1097/SMJ.0b013e31802f34ea.

Abstract

Omeprazole is a commonly prescribed inhibitor of the gastric proton pump and has numerous indications in the treatment of gastrointestinal diseases. It is primarily metabolized through the CYP2C19 enzyme, a member of the P450 mixed-function oxidase group, although a minor pathway of metabolism is through CYP3A4, another P450 enzyme. Digoxin is primarily metabolized outside the P450 system, but a minor pathway of metabolism is by CYP3A4. To our knowledge, this is the first known case of digoxin toxicity associated with omeprazole. The possible pathways for such an interaction are reviewed, including increased stomach absorption, p-glycoprotein activity and interactions in the P450 system.

Publication types

  • Case Reports

MeSH terms

  • Aged
  • Atrial Fibrillation / complications
  • Atrial Fibrillation / drug therapy
  • Cardiotonic Agents / poisoning*
  • Cardiotonic Agents / therapeutic use
  • Digoxin / immunology
  • Digoxin / poisoning*
  • Digoxin / therapeutic use
  • Drug Interactions
  • Enzyme Inhibitors / adverse effects*
  • Enzyme Inhibitors / therapeutic use
  • Female
  • Follow-Up Studies
  • Gastroesophageal Reflux / complications
  • Gastroesophageal Reflux / drug therapy
  • Humans
  • Immunoglobulin Fab Fragments / therapeutic use
  • Omeprazole / adverse effects*
  • Omeprazole / therapeutic use
  • Poisoning / drug therapy
  • Tachycardia, Paroxysmal / complications
  • Tachycardia, Paroxysmal / drug therapy

Substances

  • Cardiotonic Agents
  • Enzyme Inhibitors
  • Immunoglobulin Fab Fragments
  • digoxin antibodies Fab fragments
  • Digoxin
  • Omeprazole